Alert archive / North Dakota / Wind Chill Advisories in 2006

Wind Chill Advisory 2, NWS Grand Forks, ND

February 18, 200612 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 18, 2006, 4:00 AM CST for 12 counties in North Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2006, 4:00 AM CST (10:00 UTC)
Expired
Feb 18, 2006, 10:21 AM CST
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 181000
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CST SAT FEB 18 2006

...POTENTIALLY LIFE THREATENING COLD AIR AND EXTREME WIND CHILLS
TO CONTINUE THIS MORNING...

.AN EXTREMELY COLD ARCTIC AIR MASS WILL REMAIN OVER THE REGION
THIS MORNING AND GRADUALLY MOVE EAST. WEST WINDS OF 10 TO 15 MPH
WILL PRODUCE WIND CHILLS OF 35 TO 45 BELOW ZERO IN THE RED RIVER
VALLEY AND EASTWARD INTO MINNESOTA BUT 25 TO 35 BELOW ZERO WEST OF
THE VALLEY.

NDZ006-007-014-015-024-026-028-029-038-049-052-054-181800-
/O.CAN.KFGF.WC.W.0001.000000T0000Z-060218T1800Z/
/O.NEW.KFGF.WC.Y.0002.060218T1000Z-060218T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...
VALLEY CITY...LISBON...GWINNER...ADAMS
400 AM CST SAT FEB 18 2006

...WIND CHILL WARNING IS CANCELLED...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE
WIND CHILL WARNING HAS BEEN CANCELLED. 

WIND CHILL TEMPERATURES FROM 25 TO 35 BELOW ZERO WILL CONTINUE
FOR EASTERN NORTH DAKOTA WEST OF THE RED RIVER VALLEY THROUGH
THIS MORNING. WEST WINDS OF 10 TO 15 MPH...COUPLED WITH SUB
ZERO TEMPERATURES WILL CONTINUE TO PRODUCE THESE DANGEROUS WIND
CHILLS. TEMPERATURES WILL WARM ABOVE ZERO BY AFTERNOON...AND THE
THREAT FOR DANGEROUS WIND CHILLS WILL DIMINISH.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
181800-
/O.EXT.KFGF.WC.W.0001.060218T1000Z-060218T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...GRAND FORKS...MAYVILLE...FARGO...WAHPETON
400 AM CST SAT FEB 18 2006

...WIND CHILL WARNING NOW IN EFFECT UNTIL NOON CST TODAY...

THE WIND CHILL WARNING IS NOW IN EFFECT UNTIL NOON CST TODAY. 

WIND CHILL TEMPERATURES FROM 35 TO 45 BELOW ZERO WILL CONTINUE
IN THE RED RIVER VALLEY AND ACROSS ALL OF NORTHWEST AND WEST
CENTRAL MINNESOTA THROUGH THIS MORNING. WEST WINDS AROUND 10
MPH...COUPLED WITH SUB ZERO TEMPERATURES WILL CONTINUE TO PRODUCE
THESE POTENTIALLY LIFE THREATENING WIND CHILLS. TEMPERATURES WILL
WARM ABOVE ZERO BY AFTERNOON...AND THE THREAT FOR DANGEROUS WIND
CHILLS WILL DIMINISH.

THIS REMAINS A POTENTIALLY LIFE THREATENING SITUATION TO ANYONE
REMAINING OUTDOORS FOR AN EXTENDED PERIOD. EXPOSED FLESH WILL
FREEZE IN LESS THAN 10 MINUTES. BE SURE TO CARRY YOUR WINTER
SURVIVAL KIT IF YOU MUST TRAVEL...AND ADVISE OTHERS OF YOUR
PLANS.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
GV
1 follow-up statement
000 
WWUS43 KFGF 181621
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1021 AM CST SAT FEB 18 2006

...WIND CHILL TEMPERATURES CONTINUE TO IMPROVE THIS MORNING...

.THE CORE OF THE ARCTIC AIR CONTINUES TO SHIFT EAST THIS
MORNING...AND WIND CHILL TEMPERATURES CONTINUE TO RISE.
THEREFORE...THE WIND CHILL WARNING HAS BEEN CANCELLED. 


MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
181730-
/O.CAN.KFGF.WC.W.0001.000000T0000Z-060218T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...GRAND FORKS...MAYVILLE...FARGO...WAHPETON
1021 AM CST SAT FEB 18 2006

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL WARNING. 

WIND CHILL TEMPERATURES WILL BE IN THE 10 TO 20 BELOW RANGE
THROUGH THE AFTERNOON. THE THREAT FOR DANGEROUS WIND CHILLS HAS
ENDED THOUGH...THEREFORE THE WIND CHILL WARNING HAS BEEN CANCELLED.


$$

NDZ006-007-014-015-024-026-028-029-038-049-052-054-181730-
/O.CAN.KFGF.WC.Y.0002.000000T0000Z-060218T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...
VALLEY CITY...LISBON...GWINNER...ADAMS
1021 AM CST SAT FEB 18 2006

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY.

WIND CHILL TEMPERATURES WILL BE IN THE 10 TO 20 BELOW RANGE
THROUGH THE AFTERNOON. THE THREAT FOR DANGEROUS WIND CHILLS HAS
ENDED...THEREFORE THE WIND CHILL ADVISORY HAS BEEN CANCELLED.

$$
DK

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 18, 3:31 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 18, 3:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 AM CST SAT FEB 18 2006

.SHORT TERM (TODAY-MON)...DECOUPLING OF THE BOUNDARY LAYER HAS
BEEN MINIMAL THIS MORNING AND SOME LOCATIONS HAVE STRUGGLED TO
WARM A BIT. GFS IS AGAIN HANDLING TEMPERATURES BETTER THAN NAM
EXCEPT MUST COMPROMISE BETWEEN THEM FOR THE VERY SHALLOW
INVERSIONS AT SOME PLACES. STILL A COLD START THIS MORNING AND
WARM ADVECTION OVER THE TOP OF THE BOUNDARY LAYER WILL NOT BE
VERY STRONG. MODEL SOUNDINGS SUGGEST BARELY TOPPING ZERO F FOR
MAXES TODAY...IN LINE WITH INHERITED FORECAST AND WILL ADJUST
LITTLE. A CLOUDLESS SKY FOR 500+ NM UPSTREAM SUGGESTS SUNNY
TODAY AT LEAST. A LARGE MASS OF CLOUDS MOVING SOUTH IN NORTHERN
ALBTA/SASK/MB IS SHRINKING AND NAM INSISTS IT WILL REDUCE TO A
RIBBON OF MID-CLOUDS ON THE REAR OF THE SHORTWAVE TO ARRIVE THIS
EVENING. SLIGHTLY BETTER MOISTURE COMES WITH THE NEXT SHORTWAVE
ON SUNDAY NIGHT BUT IS QUESTIONABLE WHETHER IT COULD EVEN PRODUCE
FLURRIES. GFS STILL HAS 0.01 INCH QPF NEARBY SO WILL LEAVE IT FOR
NOW.

A SUSTAINED PERIOD OF WARM ADVECTION ALOFT AT LEAST THROUGH THE
WEEKEND WILL PUSH TEMPERATURES UP. PROBABLY NOT QUITE AS FAST AS
GFS/MAV/MEX GUIDANCE SHOWS INTO NEXT WEEK SINCE THE DENSITY OF
THE AIR CURRENTLY IN PLACE WILL RESIST...ESPECIALLY IF CLOUD
COVER IS LACKING TO RADIATE THE GROUND AT NIGHT. GFS MODEL
SOUNDINGS SOMEHOW PRODUCE A NEARLY ADIABATIC LAYER BELOW 850 MB
ON MON AND EVEN THEN CAN/T SEE HOW MEX COMES UP WITH MID 20S FOR
MAXES THAT DAY. SO KEPT WITH A MORE CONSERVATIVE WARMING TREND.

.LONG TERM (TUE-SAT)...THE 00Z GFS WARMING TREND AT 850 MB PEAKS
ON WED MORNING WITH -3C TO -4C OVER RED RIVER. THIS MARKS A
SIGNIFICANT BREAK IN CONTINUITY WITH LAST NIGHTS RUN THOUGH IT IS
CLOSE TO THE ECMWF WHICH PUSHES AIR THAT WARM OVER US LATER THAT
DAY. WOULD LIKE TO SEE ANOTHER MODEL RUN BEFORE PUSHING TEMPS AS
FAR AS SEASONAL LEVELS. 500 MB LONGWAVE TROUGH TO REMAIN OVER
EASTERN 1/3 OF CANADA/U.S. SO THE 850 MB TEMPERATURES REACHING
-22C AGAIN NEXT SAT LOOKS REASONABLE. BUT ARCTIC DOESN/T ENTRAIN
INTO THAT SYSTEM SO TEMPS EASILY CLIMBING ABOVE ZERO THAT DAY AS
SHOWN BY GFS LOOKS REASONABLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NDZ006-NDZ007-
     NDZ014-NDZ015-NDZ024-NDZ026-NDZ028-NDZ029-NDZ038-NDZ049-
     NDZ052-NDZ054.

     WIND CHILL WARNING UNTIL NOON CST TODAY FOR NDZ008-NDZ016-NDZ027-
     NDZ030-NDZ039-NDZ053.

MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ001-MNZ002-MNZ003-
     MNZ004-MNZ005-MNZ006-MNZ007-MNZ008-MNZ009-MNZ013-MNZ014-
     MNZ015-MNZ016-MNZ017-MNZ022-MNZ023-MNZ024-MNZ027-MNZ028-
     MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.

&&

GV
Hazardous weather outlook, Feb 17, 2:39 PM CST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
239 PM CST FRI FEB 17 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-182045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
239 PM CST FRI FEB 17 2006

...DANGEROUS WIND CHILLS TO CONTINUE INTO SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS WIND CHILLS FROM 35 TO 45 BELOW ZERO WILL PERSIST AS
NORTHWEST WINDS OF 10 TO 20 MPH COMBINED WITH TEMPERATURES WELL
BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILLS WILL CONTINUE IN THE 35 TO 45 BELOW ZERO RANGE
SATURDAY MORNING...BEFORE GRADUALLY IMPROVING LATER IN THE DAY AS
TEMPERATURES WARM ABOVE ZERO AND WIND SPEEDS DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FGFOPS

Nearby

Wind Chill Advisories in North Dakota, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.